Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

Having GERD. Breathing problem after I stopped taking lorazepam. What could be the reason?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2012
Answered : 359 Questions
I quit taking lorazepam suddenly 3 days ago, today I have a breathing problem, I can breathe but it is a little different, slow and I don't feel confident going on my bike or walk outside because I feel weaker as a walk, or bike.
I also have GERD, today I am taking goviscon. I have been taking others like tagamet. I also take almost everyday aleve (more than the dosage) to alleviate my headache.
my concern right now is the breathing problem, what could be causing it and should I go to the emergency?
Posted Thu, 14 Nov 2013 in Medicines and Side Effects
Answered by Dr. J Kingson John David 4 days later
Brief Answer:
esophageal-reflux-disease/0000" >GERD is associated with Shortness of breathing

Detailed Answer:
Dear Friend
Welcome to Health Care Magic for your queries..

I read your concern and your problem in slow breathing could be due to reactive GERD in which acid causing edema in throat that gives rise to symptoms of shortness of breath .
Do not be worried , I suggest you to try breathing exercise early morning in fresh air .. Also raise the head of your bed by four to eight inches. This allows gravity to help keep your stomach’s contents where they belong. ( Don’t use piles of pillows—this puts your body into a bent position that can aggravate GERD symptoms and may cause breathing difficulty by increasing pressure on the abdomen. Instead, use a special wedge-shaped pillow available at many maternity stores and medical supply shops. )

Eat meals at least three to four hours before lying down on the couch or bed, and avoid bedtime snacks.
Eat smaller, more frequent meals to avoid eating too much in one sitting.

Don’t smoke. Smoking relaxes the lower esophageal sphincter, which can cause GERD symptoms.
Avoid wearing tight belts and clothing that put pressure on your abdomen.

I haven't found any significant withdrawal symptoms in your post.

Incase if the symptoms aggrevates then its good to reach ER and can consult an ENT Specialist to ease your probems.

Hope this information is helpful .
Take Care
Dr.Kingson John David
Above answer was peer-reviewed by
Follow-up: Having GERD. Breathing problem after I stopped taking lorazepam. What could be the reason? 18 hours later
is GERD curable and what would be the best treatment, or is an operation an option?
Answered by Dr. J Kingson John David 4 hours later
Brief Answer:
Medications and Surgery will cure esophageal-reflux-disease/0000" >GERD ...

Detailed Answer:
Dear Friend..
Thanks for your follow up questions ..

Yes there is cure for your GERD .. I will give you information on treatment options for GERD .

1) Prevention

.. Maintain a healthy weight : Excess pounds put pressure on your abdomen, pushing up your stomach and causing acid to back up into your esophagus.

.. Avoid tight-fitting clothing. Clothes that fit tightly around your waist put pressure on your abdomen and the lower esophageal sphincter.

.. Avoid foods and drinks that trigger heartburn. Everyone has specific triggers. Common triggers such as fatty or fried foods, tomato sauce, alcohol, chocolate, mint, garlic, onion, and caffeine may make heartburn worse. Avoid foods you know will trigger your heartburn.

.. Eat smaller meals.

.. Don't lie down after a meal. Wait at least three hours after eating before lying down or going to bed.

.. Elevate the head of your bed.

.. Don't smoke.

Medications for GERD :
Iam sure your doctor would have prescribed antacids and medications like Omeprazoles , they will help in decreasing acid secretion and therby reducing acid reflux.. But it will not strenghen lower spincter unless the food gets easily digested and if you follow above preventive measure regularly.

Prokinetic drugs help your stomach empty more rapidly and help tighten the valve between the stomach and the esophagus. Side effects, such as fatigue, depression, anxiety and other neurological problems, limit the usefulness of these medications

Surgery for GERD :
Many surgical procedures are available to help you in curing GERD ..
Fundoplication surgery works as well as only taking medicine to keep you from getting acid reflux and heartburn. However, you may still need medicine after surgery to control your symptoms.

2)Endoscopic Procedure help strengthen the muscle that keeps food and acid from going up into your esophagus. These treatments are not considered surgery because no cuts are made in your belly. Instead, a doctor puts a thin tube called an endoscope through your mouth and down your esophagus to do the treatment.

Hope This Information will helpyou in Curing GERD ..
Wish you a healthy life ...
Take Care,
Dr.J.Kingson John David
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,  

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor